Arizona, 2015

Hail and Damaging Winds in Arizona, June 25, 2015

June 25, 2015 · NWS TWC · 3 events in 2 counties and zones

High pressure was near the Four Corners area along with northeasterly steering flow around 20 kts. Thunderstorm winds uprooted trees in Benson and Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure was near the Four Corners area along with northeasterly steering flow around 20 kts. Thunderstorm winds uprooted trees in Benson and Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 25, 8:47 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 8:47 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
847 AM MST THU JUN 25 2015

.SYNOPSIS...DEEPER MOISTURE WILL BRING A BETTER CHANCE OF
THUNDERSTORMS MAKING IT INTO MORE VALLEY LOCATIONS LATER THIS
AFTERNOON AND EARLY EVENING. WE WILL KEEP ENOUGH MOISTURE AROUND FOR
A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY. SOME STORMS WILL
GENERATE STRONG WINDS WITH AREAS OF BLOWING DUST POSSIBLE. A
STRONGER EASTERLY FLOW WITH DEEPER MOISTURE WILL BRING BETTER
THUNDERSTORM COVERAGE AND A MUCH BETTER CHANCE OF SUSTAINING STORMS
IN VALLEY LOCATIONS OVER THE WEEKEND INTO EARLY NEXT WEEK. THE
POTENTIAL OF HEAVIER RAIN IN VALLEY LOCATIONS WILL INCREASE AS WELL.

&&

.DISCUSSION...SKIES ARE MOSTLY CLEAR OVER THE EASTERN 2/3RDS OF THE
FORECAST AREA THIS MORNING WITH CONSIDERABLE RESIDUAL CLOUDINESS
OVER CENTRAL AND WESTERN PIMA COUNTY. MOISTURE LEVELS HAVE INCREASED
OVER THE LAST 24 HOURS PER THE LATEST 12Z KTWC SOUNDING/REGIONAL GPS
DATA WITH PWAT VALUES AVERAGING ABOUT 1.3 INCHES ACROSS MUCH OF THE
FORECAST AREA. THE 12Z KTWC SOUNDING IS ALSO DEPICTING FAVORABLE
EAST TO NORTHEASTERLY STEERING FLOW AND A FAIRLY UNSTABLE ATMOSPHERE
WHICH SHOULD RESULT IN SBCAPE VALUES AROUND 1000 J/KG AS THE DAY
PROGRESSES.

THE LATEST HRRR AND 12Z UOFA WRF SEEM TO HAVE A GOOD HANDLE ON
CONVECTIVE EVOLUTION TODAY...INITIALLY DEVELOPING SHOWERS AND
THUNDERSTORMS NEAR THE INTERNATIONAL BORDER OF SANTA CRUZ AND
COCHISE COUNTY...PERHAPS AIDED BY A WEAK DISTURBANCE OVER SONORA.
THERE WILL LIKELY BE ADDITIONAL DEVELOPMENT OF THE WHITE AND THE
GILA MOUNTAINS OF NEW MEXICO THAT PUSH TO THE WEST AS WELL DURING
THE AFTERNOON INTO THE EVENING. THERE IS CERTAINLY A POTENTIAL FOR
STRONG GUSTY WINDS AND BLOWING DUST DUE TO OUTFLOW FROM THESE
THUNDERSTORMS BUT CONFIDENCE IS LOW FOR A WIDESPREAD SIGNIFICANT
EVENT TO ISSUE ANY KIND OF ADVANCE BLOWING DUST ADVISORY FOR OUR
HIGHER RISK DUST CORRIDORS IN PINAL/CENTRAL PIMA COUNTIES.
REGARDLESS...FOLKS SHOULD BE PREPARED FOR THE POTENTIAL FOR DUST
LATER THIS AFTERNOON INTO EARLY EVENING. WITH THE INCREASED MOISTURE
TODAY...THERE IS A POTENTIAL FOR SOME LOCAL HEAVY RAINERS ESPECIALLY
NEAR THE INTERNATIONAL BORDER...BUT WITH QUICKER STORM MOTIONS THAT
WILL KEEP RAIN AMOUNTS IN CHECK. CURRENT FORECAST IN GOOD SHAPE...NO
UPDATES THIS MORNING.

&&

.AVIATION...VALID THRU 26/18Z.
OVC CLOUD DECK ABV 10K FT AGL WEST OF KTUS WILL BE CLEARING THRU
25/17Z. EXPECT ISOLATED -TSRA/-SHRA EAST OF KTUS DEVELOPING BY
25/19Z BECOMING MORE NUMEROUS AND MOVING WNW THRU 26/03Z. SOME TSRA
COULD HAVE GUSTS OF 40-50 KTS. OTHERWISE...EXPECT SE WINDS BECOMING
NW DURING THE AFTERNOON AND SE AGAIN OVERNIGHT WITH SPEEDS GENERALLY
LESS THAN 12 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ADEQUATE MOISTURE WILL RESULT IN DAILY THUNDERSTORM
ACTIVITY IN SE AZ.  FRIDAY MAY BE THE LEAST ACTIVE DAY BUT THIS
WEEKEND SHOULD SEE SUBSTANTIAL STORM COVERAGE. INITIAL THUNDERSTORM
HAZARDS WILL BE STRONG GUSTY OUTFLOWS AND DRY LIGHTNING UNTIL
MOISTURE BECOMES MORE ENTRENCHED.  WIND GUSTS OF 35-45 MPH WILL BE
FAIRLY COMMON WITH THE POTENTIAL FOR THE STRONGEST AFTERNOON AND
EARLY EVENING STORMS TO PRODUCE WINDS IN EXCESS OF 50 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PUBLIC...GL
AVIATION/FIRE WEATHER...KD

In the hours before

Special weather statement, Jun 25, 1:11 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
111 PM MST THU JUN 25 2015

AZZ508-252045-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
111 PM MST THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 145 PM MST...

AT 110 PM MST...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER DOUGLAS...MOVING WEST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT.

LAT...LON 3149 10966 3149 10941 3134 10940 3133 10940
      3133 10969
TIME...MOT...LOC 2010Z 077DEG 8KT 3137 10952

GL

The radar

The Tucson radar (KEMX), 121 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cochise

When
June 25, 1:16 PM MST to 1:21 PM MST
Where
Cochise County, 1.18 mi W of Douglas Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.350, -109.520

Thunderstorm Wind, Cochise

When
June 25, 3:22 PM MST to 3:27 PM MST
Where
Cochise County, 0.69 mi SE of Benson to 0.12 mi WNW of Benson
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
31.964, -110.291

Thunderstorm winds uprooted trees in Lions Park and Apache Park in Benson and ripped a roof off a patio from one residence on Dragoon Street.

Thunderstorm Wind, Pima

When
June 25, 6:00 PM MST to 6:14 PM MST
Where
Pima County, 4.13 mi SE of Sabino to Emery Park
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
32.251, -110.780

Thunderstorm winds uprooted a tree and caused minor damage to a mobile home on Tucson's east side. A wind gust to 60 mph was measured at the Tucson International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588802, 590192, 588801.